Massachusetts, 2016

Flooding and Hail in Massachusetts, June 7, 2016

June 7, 2016 · NWS BOX · 7 events in 4 counties and zones

Cold air aloft moved over southern New England in conjunction with an upper level disturbance. The combination of these things resulted in an unstable atmosphere that produced showers and thunderstorms across southern New England.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Cold air aloft moved over southern New England in conjunction with an upper level disturbance. The combination of these things resulted in an unstable atmosphere that produced showers and thunderstorms across southern New England. While not widespread, a few storms did produce hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 7, 9:36 AM EST, 3 hours 59 minutes earlier.

Area forecast discussion, Jun 7, 9:36 AM EST, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
1036 AM EDT TUE JUN 7 2016

.SYNOPSIS...
Scattered showers and thunderstorm develop this afternoon with a
few strong to severe thunderstorms possible, greatest risk
eastern MA. An active jetstream yields another round of scattered
showers and thunderstorms Wednesday afternoon and evening. Broad
high pressure will bring mainly dry weather Thursday and Friday.
Temperatures moderate this weekend but will also be accompanied by
the risk of showers and thunderstorms.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1030 AM Update...

***Strong to possibly severe thunderstorms possible across eastern
 Massachusetts and Rhode Island this afternoon***

Mostly sunny skies are in place across much of southern New
England this morning. Exceptions are portions of central
Massachusetts where scattered to broken clouds are moving through
and Nantucket where fog has socked them in. This sunshine will
allow us to destabilize a bit this afternoon. However, it will be
a race to see how much dry air moves in before the shortwave
triggers showers and thunderstorms this afternoon.

Best chance of moisture remaining will be across eastern
Massachusetts and portions of Rhode Island, with the drier air
moving in from the west. SPC mesoanalysis and RAP forecasts show
this well with the highest instability and shear across this area.

Made minor updates to most of the forecast, including
incorporating the near term guidance into the PoPs for the
afternoon, keeping the focus on eastern MA/RI. Previous discussion
follows.

TODAY...

Upper level low in the Hudson Bay will put southern New England
in southwest flow.

A more robust shortwave will approach the region this afternoon.
Destabilization will occur as heights begin to fall due to
approaching cold front. Anticipate thunderstorm development as
CAPE values will be close to 1000 J/kg combined with 40-50 kts of
0-6 km bulk shear and mid-level lapse rates near 6.5-7 C/km. These
parameters will yield strong to possibly severe thunderstorms. We
could see damaging wind gusts and large hail within any of the
stronger thunderstorms.

Biggest concern however is moisture availability. Could see some
mixing later today which will lower dewpoints keeping LCL levels
pretty high. Also BL moisture seems to be lacking, so thunderstorm
coverage appears to be more scattered in nature versus widespread.
One thing to notice is that most of the guidance is showing higher
theta-e values along the I-95 corridor. This may be the focus for
where some of the stronger thunderstorms could develop.

For now have enough confidence that a few strong to severe
thunderstorms may develop. Have continued the mention for small hail
and gusty winds in the forecast which is supported by SPC slight
risk.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
TONIGHT...

Chances for convection will begin to decrease from west to east
this evening as the shortwave moves offshore. A few lingering
showers/thunderstorms are possible across eastern MA around sunset
with most of the activity coming to an end by 10 PM. The cold
front will swing through allowing for a cooler airmass to move in.
Overnight temps will drop into the mid to upper 50s.

WEDNESDAY...

Upper level trough will remain over the region tomorrow. A robust
shortwave will dig through the trough dropping 500mb heights 3 to 4
standard deviations below normal. This will also result in a potent
cold pool moving over the region. High temps will be close to 15
degrees cooler than today for some locations, with temps warming
into the mid to low 70s. Coolest temps will be across the CT
valley as cooler temps aloft impact them first.

As surface temperatures warm during the day, lapse rates will
steepen resulting in the potential for showers and thunderstorms.
Biggest limiting factor is the moisture potential, however guidance
does show enough to aid in thunderstorm development. Biggest risk
within any of the stronger storms will be hail as wet bulb zero
heights will drop close 8000 feet.

Aside from thunderstorm risk, gusty westerly winds may also occur.
925 mb LLJ will increase to near 30 kts. Because of the steep
lapse rates in place, could see gusty westerly winds around 20 mph
during the afternoon hours. This will make the temps feel like
they're in the upper 60s to low 70s.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Highlights...

* Mild days and cool nights much of this period
* Mainly dry weather Thu and Fri with the risk of showers/T-storms
  returning sometime over the weekend

Overview ...

An omega type block setting up across the CONUS with deep layer
ridge developing across the high plains this period. This yields a
robust northwest flow regime aloft into the northeast and New
England. While this is mainly a dry airstream, instability from
cold air aloft combined with cyclonic mid level flow will yield
lots of diurnal clouds and just a slight risk of an isolated
diurnal shower Thu and Fri. Greater risk for more widespread
showers/t-storms possible sometime over the weekend as potent
northern stream trough approaches.

Temperatures...Impressive cold pool aloft exits the region
offshore Wed evening with h5 temps down to -20C to -25C! By 12z
Thu ensembles and deterministic guidance suggest 850 mb temps over
southern New England will be down to +2C. Thus a chilly night Wed
night-Thu morning. Thereafter not much change with ensembles
suggesting 850 mb temps running about 1 to 2 standard deviations
cooler than normal followed by some airmass modification possible
over the weekend.

Precipitation...Mainly dry weather Thu and Fri but can't rule out
an isolated diurnal shower given cold temps aloft combined with
cyclonic mid level flow. Better chance of more widespread
showers/t-storms sometime over the weekend as robust northern
stream trough approaches in the northwest flow aloft.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Wednesday/...

1030 AM update...Greatest risk for afternoon T-storms appears to
be focused across eastern MA including the greater Boston area.
Otherwise, not much change from 12Z TAFs. Earlier discussion
below.

====================================================================

Today...Moderate confidence. Mainly VFR. Sct showers and
thunderstorms after 18z. Locations could drop to MVFR within any
strong storm. Gusty winds and small hail main threat. Cold front
will push through switching southerly winds to westerly.

Tonight...Moderate confidence. VFR for most of the region with
MVFR/IFR across south coast, Cape and Islands from marine
stratus. Conditions improve by morning.

Wednesday...High confidence. VFR for the region. Scattered showers
and thunderstorms developing during the day. Gusty winds and small
hail the main threat. Conditions could lower to MVFR within any
strong thunderstorm.

KBOS TAF...High confidence in TAF. Moderate confidence in SCT
SHRA/TSRA after 18Z. Sea breezes look to develop between 14 and
15Z.

KBDL TAF...A slight chance of SCT SHRA/TSRA expected after 18Z
this afternoon.

Outlook /Wednesday Night through Saturday/...

Wednesday night...High confidence on improving trends from
marginal MVFR/VFR to VFR along with scattered evening showers/T-
storms moving offshore with drying trend later in the evening.

Thursday and Friday...High confidence. Mainly VFR conditions. W-NW
wind gusts up to around 25 knots expected during the day Thursday.

Saturday...Moderate confidence. VFR to start, then lowering to low
end VFR-MVFR cigs, beginning in the morning across the CT valley
and moving E through the day. Scattered showers with local MVFR
vsbys.

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Wednesday/...High confidence.

Dropped all SCA for today as both wind and seas are below SCA.
Approaching cold front this afternoon will trigger a few strong
thunderstorms across the near-shore waters. Otherwise southerly
winds will switch to the west by tonight. Seas will begin to
increase above 5 feet thanks to southerly swell tonight so have
issued a SCA.

Potent weather system will move over the region tomorrow yielding
westerly winds gusting close to 30 kts by the afternoon hours.
Could see sct showers and thunderstorms which could produce gusty
winds and small hail on Wednesday. Low prob for gale force gusts.

Outlook /Wednesday Night through Saturday/...High confidence.

Wednesday night...Increasing WNW winds with gusts up to 30kt.
Scattered thunderstorms Wed evening may produce gusty winds and
small hail.

Thursday...WNW winds 20 to 25 kt likely. Dry weather and good
vsby.

Friday...Light winds, dry weather and good vsby.

Saturday...Light winds early then becoming SSW and increasing
late into Sat night. Scattered showers/T-storms Sat night may
limit vsby.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory from 1 PM to 9 PM EDT Wednesday for
     ANZ232>234.
     Small Craft Advisory from 2 AM to 9 PM EDT Wednesday for
     ANZ235-237-254.
     Small Craft Advisory from 8 PM this evening to 9 PM EDT
     Wednesday for ANZ255-256.

&&

SYNOPSIS...Nocera/Dunten
NEAR TERM...Dunten/RLG
SHORT TERM...Dunten
LONG TERM...Nocera
AVIATION...Nocera/Dunten
MARINE...Nocera/Dunten
Hazardous weather outlook, Jun 7, 2:54 AM EST, 10 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
354 AM EDT TUE JUN 7 2016

CTZ002>004-MAZ002>024-026-RIZ001>008-080800-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
354 AM EDT TUE JUN 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...ALL OF
MASSACHUSETTS EXCEPT BERKSHIRE COUNTY...AND RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

A FEW STRONG TO SEVERE THUNDERSTORMS WITH LARGE HAIL AND/OR DAMAGING
WIND GUSTS ARE POSSIBLE THIS AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A FEW STRONG TO SEVERE THUNDERSTORMS WITH LARGE HAIL AND/OR DAMAGING
WIND GUSTS ARE POSSIBLE WEDNESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ230>237-250-251-254>256-080800-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
354 AM EDT TUE JUN 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE
ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

A FEW STRONG TO SEVERE THUNDERSTORMS WITH LARGE HAIL AND/OR DAMAGING
WIND GUSTS ARE POSSIBLE THIS AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A LOW RISK FOR A FEW STRONG THUNDERSTORMS WITH GUSTY
WINDS WEDNESDAY AFTERNOON AND EVENING ACROSS THE WATERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Special weather statement, Jun 7, 7:44 AM EST, 5 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
844 AM EDT TUE JUN 7 2016

CTZ004-MAZ004>007-012>021-026-RIZ001>007-071800-
WINDHAM CT-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-SOUTHERN WORCESTER MA-
WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA-
EASTERN NORFOLK MA-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-
EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-
NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-
BRISTOL RI-WASHINGTON RI-NEWPORT RI-
INCLUDING THE CITIES OF...PUTNAM...WILLIMANTIC...BARRE...
FITCHBURG...FRAMINGHAM...LOWELL...LAWRENCE...GLOUCESTER...
MILFORD...WORCESTER...FOXBOROUGH...NORWOOD...CAMBRIDGE...BOSTON...
QUINCY...TAUNTON...BROCKTON...PLYMOUTH...FALL RIVER...
NEW BEDFORD...MATTAPOISETT...AYER...FOSTER...SMITHFIELD...
PROVIDENCE...COVENTRY...WEST GREENWICH...EAST GREENWICH...
WARWICK...WEST WARWICK...BRISTOL...NARRAGANSETT...WESTERLY...
NEWPORT
844 AM EDT TUE JUN 7 2016

...A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AND EVENING WITH THE HIGHEST RISK ACROSS EASTERN MA AND
POSSIBLY INTO PARTS OF RHODE ISLAND...

AN APPROACHING COLD FRONT WILL TRIGGER HIT AND MISS
SHOWERS/THUNDERSTORMS THIS AFTERNOON AND EVENING. A FEW OF THOSE
STORMS MAY BECOME STRONG TO SEVERE...PRODUCING ISOLATED REPORTS OF
LARGE HAIL AND DAMAGING WINDS. WHILE ISOLATED SEVERE WEATHER
IS POSSIBLE ACROSS THE ENTIRE REGION...THE HIGHEST RISK APPEARS
TO BE ACROSS EASTERN MA AND POSSIBLY INTO PARTS OF RHODE ISLAND.
HEAVY RAIN AND DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO
POSSIBLE WITH A FEW OF THE STORMS.

THE MAIN TIME FRAME FOR THIS ACTIVITY IS BETWEEN 1 AND 10 PM WITH
THE GREATEST CONCERN BETWEEN 3 AND 8 PM. THOSE WITH OUTDOOR PLANS
THIS AFTERNOON AND EVENING SHOULD KEEP AN EYE TO THE SKY AND SEEK
AN INDOOR SHELTER IF A THUNDERSTORM APPROACHES.

FRANK
Special weather statement, Jun 7, 10:50 AM EST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1150 AM EDT TUE JUN 7 2016

MAZ007-071615-
EASTERN ESSEX MA-
1150 AM EDT TUE JUN 7 2016

...STRONG THUNDERSTORM DEVELOPING IN NORTH CENTRAL ESSEX COUNTY...

AT 1149 AM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER ROWLEY...OR 11 MILES EAST OF HAVERHILL...MOVING NORTHEAST AT 40
MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
NEWBURYPORT...IPSWICH...SALISBURY...GEORGETOWN...NEWBURY...
ROWLEY AND WEST NEWBURY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS A FEW DOWNED BRANCHES.

&&

LAT...LON 4273 7079 4272 7079 4272 7080 4277 7082
      4271 7082 4268 7095 4272 7095 4273 7093
      4274 7094 4278 7094 4281 7087 4280 7083
      4281 7082 4283 7083 4282 7087 4284 7082
TIME...MOT...LOC 1549Z 241DEG 35KT 4274 7088

FRANK
Special weather statement, Jun 7, 11:32 AM EST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1232 PM EDT TUE JUN 7 2016

MAZ007-071715-
EASTERN ESSEX MA-
1232 PM EDT TUE JUN 7 2016

...A FEW DEVELOPING THUNDERSTORMS WERE LOCATED ALONG THE NORTHEAST
MA COAST...

AT 1230 PM EDT...DOPPLER RADAR WAS TRACKING A FEW DEVELOPING
THUNDERSTORMS ALONG THE NORTHEAST MA COAST...MOVING NORTHEAST AT 40
MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
LYNN...PEABODY...SALEM...BEVERLY...GLOUCESTER...SAUGUS...DANVERS...
MARBLEHEAD...SWAMPSCOTT...LYNNFIELD...MIDDLETON...HAMILTON...
ROCKPORT...MANCHESTER...WENHAM...ESSEX AND NAHANT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE THROUGH FLOODED ROADS OR UNDERPASSES. AVOID LOW LYING
AREAS NEAR SMALL STREAMS.

FREQUENT LIGHTNING WAS OCCURRING. LIGHTNING CAN STRIKE FAR AWAY FROM
A THUNDERSTORM. GO INSIDE A BUILDING OR VEHICLE. WAIT 30 MINUTES
UNTIL AFTER THE STORM HAS PASSED TO RESUME OUTDOOR ACTIVITIES.

&&

LAT...LON 4260 7065 4258 7066 4261 7066 4253 7078
      4256 7078 4254 7090 4254 7087 4250 7089
      4252 7085 4250 7085 4246 7094 4245 7093
      4243 7092 4245 7096 4243 7100 4257 7103
      4266 7060
TIME...MOT...LOC 1630Z 245DEG 33KT 4254 7089

FRANK
Special weather statement, Jun 7, 11:51 AM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1251 PM EDT TUE JUN 7 2016

MAZ007-071730-
EASTERN ESSEX MA-
1251 PM EDT TUE JUN 7 2016

...STRONG THUNDERSTORMS IN SOUTHEASTERN ESSEX COUNTY...

AT 1251 PM EDT...DOPPLER RADAR WAS TRACKING A FEW STRONG THUNDERSTORM
OVER SALEM...MOVING NORTHEAST AT 30 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
LYNN...PEABODY...SALEM...BEVERLY...GLOUCESTER...DANVERS...MARBLEHEAD.
..
SWAMPSCOTT...IPSWICH...HAMILTON...ROCKPORT...TOPSFIELD...MANCHESTER..
.
WENHAM...ESSEX AND NAHANT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS A FEW DOWNED BRANCHES.

DO NOT DRIVE THROUGH FLOODED ROADS OR UNDERPASSES. AVOID LOW LYING
AREAS NEAR SMALL STREAMS.

&&

LAT...LON 4270 7079 4267 7073 4264 7076 4269 7063
      4264 7059 4258 7066 4261 7066 4253 7078
      4256 7078 4254 7090 4250 7089 4252 7085
      4250 7085 4242 7091 4259 7098
TIME...MOT...LOC 1651Z 236DEG 25KT 4251 7087

FRANK
Special weather statement, Jun 7, 12:25 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
125 PM EDT TUE JUN 7 2016

MAZ002-008-071815-
WESTERN FRANKLIN MA-WESTERN HAMPSHIRE MA-
125 PM EDT TUE JUN 7 2016

...STRONG THUNDERSTORM IN NORTHWESTERN HAMPSHIRE AND WEST CENTRAL
FRANKLIN COUNTIES...

AT 125 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
EAST WINDSOR...OR 13 MILES SOUTHEAST OF NORTH ADAMS...MOVING EAST AT
40 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BUCKLAND...CONWAY...ASHFIELD...CHARLEMONT...WORTHINGTON...GOSHEN...
CUMMINGTON...PLAINFIELD...HAWLEY AND EAST WINDSOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS A FEW DOWNED BRANCHES.

&&

LAT...LON 4252 7297 4256 7298 4261 7296 4262 7294
      4264 7284 4249 7272 4243 7300
TIME...MOT...LOC 1725Z 250DEG 36KT 4252 7299

FRANK
Special weather statement, Jun 7, 1:12 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
212 PM EDT TUE JUN 7 2016

MAZ003-004-071900-
NORTHERN WORCESTER MA-EASTERN FRANKLIN MA-
212 PM EDT TUE JUN 7 2016

...STRONG THUNDERSTORMS DEVELOPING IN NORTHEASTERN FRANKLIN COUNTIES
COUNTIES...

AT 211 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
GREENFIELD...MOVING NORTHEAST AT 35 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
GREENFIELD...ORANGE...DEERFIELD...ATHOL...WINCHENDON...MONTAGUE...
TEMPLETON...RINDGE...WINCHESTER...NORTHFIELD...FITZWILLIAM...
BERNARDSTON...SHELBURNE...ERVING...PHILLIPSTON...GILL...ROYALSTON...
RICHMOND...WENDELL AND WARWICK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS A FEW DOWNED BRANCHES.

&&

LAT...LON 4272 7203 4271 7202 4264 7199 4251 7263
      4257 7266 4257 7264 4258 7265 4261 7264
      4273 7240
TIME...MOT...LOC 1811Z 242DEG 28KT 4258 7258

FRANK

The radar

The Albany radar (KENX), 120 km away, was scanning. The volume nearest the first event began at 18:36 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail, 2 flood. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
June 7, 1:35 PM EST
Where
Franklin County, Greenfield
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
42.600, -72.600

One of the TV meteorologists from WWLP reported a couple of large trees downed in front of a house on Forest Avenue in Greenfield. From pictures, it appears there was some damage to the roof of a front porch.

Thunderstorm Wind, Franklin

When
June 7, 1:40 PM EST
Where
Franklin County, Warwick to 0.86 mi SE of East Northfield
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.680, -72.330

In Northfield, a tree was downed onto wires on Old Wendell Road. A tree was downed onto wires on Orange Road in Warwick.

Hail, Hampden

When
June 7, 5:41 PM EST
Where
Hampden County, 0.86 mi SW of Highlands
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.210, -72.640

Nickel size hail fell along Interstate 91 near exit 15 in Holyoke. The hail shredded leaves on some of the trees.

Hail, Hampshire

When
June 7, 6:00 PM EST
Where
Hampshire County, 0.69 mi S of Belchertown
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
42.270, -72.400

Nickel size hail fell on Old Sawmill Road in Belchertown.

Thunderstorm Wind, Norfolk

When
June 7, 7:45 PM EST
Where
Norfolk County, 0.86 mi SE of Wollaston
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
42.260, -71.010

Trees were downed on Endicott Street and Curtis Avenue in Quincy. Wires were downed on Bradford Street.

Flood, Norfolk

When
June 7, 7:45 PM EST to 8:45 PM EST
Where
Norfolk County, 1.33 mi SSW of Quincy to 1.22 mi SSW of Quincy
Cause
Heavy Rain
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.252, -71.038

A car was stuck in 3 to 4 feet of water near the intersection of Willard and Robertson Streets.

Flood, Norfolk

When
June 7, 7:45 PM EST to 8:45 PM EST
Where
Norfolk County, 0.95 mi E of North Quincy to 1 mi E of North Quincy
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.298, -71.011

Standish Road was impassable due to flooding near the intersection with Parke Avenue.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2016Every state in 2016This day in weather historyWarnings in Massachusetts, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641984, 641962, 641963, 641964, 641965, 641968, 641970.